Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 6, NWS Tucson, AZ

May 10, 20186 counties in Arizona

NWS Tucson, AZ issued this wind advisory at May 10, 2018, 3:05 AM MST for 6 counties in Arizona. It took effect at May 11, 2018, 1:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 10, 2018, 3:05 AM MST (10:05 UTC)
In effect from
May 11, 2018, 1:00 PM MST
Expired
May 11, 2018, 8:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 10.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5381 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WWUS75 KTWC 101005
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
305 AM MST Thu May 10 2018

AZZ501>515-102300-
/O.NEW.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
305 AM MST Thu May 10 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM MST FRIDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 1 PM to 8 PM MST Friday. 

* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. In addition, 
  areas of blowing dust may limit visibilities at times.

* TIMING...Increasing by late morning, with strongest speeds in
  the afternoon and early evening.

* WINDS...Out of the south and southwest at 25 to 35 mph with
  gusts of 45 to 55 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
843 
WWUS75 KTWC 101946
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1246 PM MST Thu May 10 2018

AZZ501>515-111230-
/O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
1246 PM MST Thu May 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MST FRIDAY...

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. In addition, areas of 
  blowing dust may limit visibilities at times. 

* TIMING...Increasing by late morning, with strongest speeds in 
  the afternoon and early evening. 

* WINDS...Out of the south and southwest at 25 to 35 mph with 
  gusts of 45 to 55 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
005 
WWUS75 KTWC 110918
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
218 AM MST Fri May 11 2018

AZZ501>515-120300-
/O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
218 AM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MST THIS EVENING...

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Areas of blowing dust may
  limit visibilities at times....especially in areas vulnerable to
  blowing dust such as along Interstate 10 between Picacho Peak
  and Eloy, and along Interstate 10 near the Willcox playa in
  Cochise county. 

* TIMING...Increasing by late this morning, with strongest speeds
  in the afternoon and early evening. 

* WINDS...Out of the south and southwest at 25 to 35 mph with
  gusts of 45 to 50 mph. 

* For a detailed view of the hazard area...visit weather.gov/Tucson
  and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
575 
WWUS75 KTWC 111738
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1038 AM MST Fri May 11 2018

AZZ501>505-515-120300-
/O.NEW.KTWC.DU.Y.0006.180511T1800Z-180512T0100Z/
/O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
and Picacho Peak State Park
1038 AM MST Fri May 11 2018

...BLOWING DUST ADVISORY IS IN EFFECT UNTIL 6 PM MST THIS 
EVENING FOR WESTERN PINAL COUNTY AND PIMA COUNTY WEST OF TUCSON...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Tucson has issued a Blowing Dust
Advisory, which is in effect until 6 PM MST this evening. 

* LOCATION...The Blowing Dust Advisory is in effect for western
  Pinal County and Pima County from the Tucson Mountains/Marana
  area TO THE west. The wind advisory is in effect across 
  southeast Arizona. 

* IMPACTS...Winds this afternoon and early this evening can make
  driving difficult, especially for high profile vehicles with a
  strong cross wind. Also, areas of blowing dust have been
  reported along Interstate 10 reducing visibilities to 3 miles.
  Over the next few hours the wind will grow stronger resulting in
  more widespread blowing dust and areas of visibility restricted
  to below 1 mile at times. Locations especially vulnerable to
  blowing dust include along Interstate 10 northwest of Marana. In
  addition...strong and gusty winds will likely suspend dust into
  the air that people and animals breathe. Individuals with heart
  disease and respiratory sensitivities may want to reduce their
  level of exertion to limit the dust they breathe into their
  lungs. Those most at risk may feel better of they avoid outside
  exercise today. 

* TIMING...Winds will continue to increase into the early
  afternoon, with the strongest speeds and greatest risk of 
  blowing dust being this afternoon into the early evening. 

* WINDS...Out of the south and southwest at 25 to 35 mph with
  gusts of 40 to 50 mph. 

* VISIBILITY...Currently being reported as down to 3 miles at
  times, but expected to drop below a mile this afternoon in
  locations within the advisory area. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

A Blowing Dust Advisory means that blowing dust will restrict
visibilities below one mile in some areas. Travelers are urged to
use caution. If you encounter localized dense blowing dust...
especially near plowed fields or construction sites...do not
drive into it if at all possible.

&&

$$

AZZ506>514-120300-
/O.CON.KTWC.WI.Y.0006.180511T2000Z-180512T0300Z/
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
1038 AM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Areas of blowing dust may
  limit visibilities at times....especially in areas vulnerable to
  blowing dust such as along Interstate 10 near the Willcox playa
  in Cochise county. 

* TIMING...Increasing by late this morning, with strongest 
  speeds in the afternoon and early evening. 

* WINDS...Out of the south and southwest at 25 to 35 mph with 
  gusts of 45 to 50 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
594 
WWUS75 KTWC 120108
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
608 PM MST Fri May 11 2018

AZZ501>505-515-120300-
/O.EXP.KTWC.DU.Y.0006.000000T0000Z-180512T0100Z/
/O.CON.KTWC.WI.Y.0006.000000T0000Z-180512T0300Z/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
and Picacho Peak State Park
608 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...
...BLOWING DUST ADVISORY HAS EXPIRED...

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. The concern for dense
  blowing dust had diminished.

* TIMING...Strongest speeds early evening.
  

* WINDS...South and southwest at 25 to 35 mph with gusts to 40
  mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ506>514-120300-
/O.CON.KTWC.WI.Y.0006.000000T0000Z-180512T0300Z/
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
608 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Areas of blowing dust 
  may limit visibilities at times....especially in areas 
  vulnerable to blowing dust such as along Interstate 10 near 
  the Willcox playa in Cochise county. 

* TIMING...Strongest speeds early evening.
  

* WINDS...Out of the south and southwest at 25 to 35 mph with
  gusts to 40 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
457 
WWUS75 KTWC 120304
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
804 PM MST Fri May 11 2018

AZZ501>515-120415-
/O.EXP.KTWC.WI.Y.0006.000000T0000Z-180512T0300Z/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
804 PM MST Fri May 11 2018

...WIND ADVISORY HAS EXPIRED...

Wind speeds had diminished this evening, but will still remain
breezy overnight. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at May 9, 9:45 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, May 9, 9:45 PM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
945 PM MST Wed May 9 2018

.SYNOPSIS...High pressure will continue to bring dry conditions
with above average heat the rest of the week. Gusty winds Friday
into the weekend as a low pressure system digs into the region
mainly north of our area, with temperatures falling back closer to
normals for mid May.

&&

.DISCUSSION...Clear skies across southeast Arizona at this time
except for a few thin cirriform clouds mostly across the White
Mountains. Expect clear skies of just a few thin cirriform clouds
the rest of tonight. Surface winds will be variable in direction
mostly less than 10 mph.

There are no updates necessary at this time. Please refer to the
additional sections for further detail.

&&

.AVIATION...Valid through 11/06Z.
Clear skies to perhaps scattered clouds above 20k ft AGL. Surface
wind Thursday afternoon swly 10-20 kts with gusts to 30 kts. Surface
wind variable in direction less than 10 kts at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Significant very hot and dry (single digit minimum
RHs and very poor overnight recoveries) weather is expected through
Thursday with 20-foot winds 10-15 mph and gusts around 20-25 mph.

A low pressure system will then bring breezy to windy conditions
Friday and Saturday. Widespread critical fire weather conditions are
expected Friday and Saturday, with 20-foot winds of 20-30 mph and
gusts up to 40 mph during the afternoon hours. With that in mind, a
Fire Weather Watch remains in effect for Friday and Saturday.

While not as strong, winds Sunday into next week look to be a bit
stronger than average each afternoon with decent west to southwest
general winds aloft. Temperature and humidity levels will be closer
to normal for mid May. However, brief critical fire weather
conditions may be possible in the higher elevations Sunday afternoon.

&&

.PREV DISCUSSION /216 PM MST/...We are now up to four days of 100 or
greater temps in Tucson this year as we crossed 100 degrees at 1:38
pm this afternoon. It's a pretty sure bet we will have another 100+
day Thursday before it begins to cool off back to more seasonal
values this weekend. This cooling is the result of a storm system
currently dropping into the Pacific NW which will then continue
dropping south through Friday.

Due to the storms trajectory it will be dry for southern Arizona,
however it will provide a couple of rather windy days Friday and
Saturday to go along with the gradually cooling temperatures. Winds
of 15-25 mph will be common both days with gusts around 40 mph. This
will result in fire weather concerns Friday into the weekend.

By Sunday the storm will have weakened quite a bit over Nevada with
somewhat breezy conditions remaining across the area. Monday onward
our area will generally remain under a slightly enhanced southwest
flow aloft which will add to the typical afternoon late spring
breezes with temperatures hovering near to or slightly warmer than
average for mid May.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for AZZ150>153.

Fire Weather Watch from Saturday afternoon through Saturday
evening for AZZ150>153.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:29 AM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz42 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.